Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Peripheral neuropathy of arm, shoulder, palpitations, increased pulse, lack of sleep, side effects of prothiaden ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
Hi, I have peripheral neuropathy of right arm and shoulder and have been advised 25 mg of prothiaden once daily. I have been taking it for the last 2 months and off late have started having problems like palpitation, high heart rate around 125. I also feel very confused and disoriented and forget what i was talking about or thinking and other recent events. It is really difficult to keep sleeping at night due to breathlessness and feeling of tremors in my head neck and hands. Are these the side effects of the medicine? or are the symptoms because of something else?
Posted Sun, 15 Apr 2012 in Medicines and Side Effects
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. Your tachycardia (increased heart rate), palpitations (awareness of heart beat), confusion, disorientation (forgetting recent events), breathlessness (due to dry mouth) are side effects of Prothiaden which is a tricyclic antidepressant.
2. Your feeling of tremors may be related to your peripheral neuropathy.
3. Your dose of Prothiaden is low at 25 mg once daily. You may taper it down and discontinue it under supervision of your local physician (to avoid withdrawal symptoms after two months of use).
4. You may avoid further use or request your doctor to try amitriptyline or gapapentin instead. Another option is to change to a different class of medicines such as mild anti-inflammatory medications.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor